SEARCH

SEARCH BY CITATION

inline image

A 70-year-old woman was admitted to hospital because of anaemia and fatigue. Physical examination was normal, except for conjunctival pallor. Blood analysis results were as follows: white blood cell count, 4·14 × 109/l; haemoglobin concentration, 71 g/l; platelet count, 288 × 109/l; Na, 135 mmol/l; K, 4·0 mmol/l; lactate dehydrogenase, 213 iu/l; total protein, 97 g/l; albumin, 32 g/l; creatinine 63·72 μmol/l; β2-microglobulin, 2·29 mg/l (normal, 0·68–1·65); and C-reactive protein, 0·5 mg/l (normal, <2·5). Immunoglobulin (Ig) G was elevated to 56·37 g/l (normal, 8·7–17 g/l) with suppressed levels of IgM, 0·28 g/l (normal, 0·35–2·2) and IgA, 0·12 g/l (normal, 0·11–4·1). Immunoelectrophoresis of serum proteins showed an IgG kappa M-protein. Bone marrow aspirate and trephine biopsy showed 22% infiltration by abnormally large plasma cells (top). Immunohistochemical study of the abnormal cells demonstrated lack of expression of B- and T-cell markers but strong expression of CD38 and CD138 (bottom left), cytoplasmic IgG and cytoplasmic kappa. A diagnosis of IgG kappa plasma cell myeloma (PCM), stage IIIA, was made. Chemotherapy was started with bortezomib, melphalan and prednisone (VMP). On day 8 of chemotherapy, the patient developed nausea and general fatigue. Her serum sodium level had decreased to 114 mmol/l and showed a plasma osmolarity of 240 mOsm/kg per H2O (normal range, 285–295), while urine osmolarity was 404 mOsm/kg per H2O. Plasma antidiuretic hormone (ADH) concentration was 5·17 pmol/l (normal range, 1·2–3·8). A diagnosis of syndrome of inappropriate antidiuretic hormone secretion (SIADH) was made. Following chemotherapy, clinical symptoms improved and sodium levels increased to 142 mmol/l. Serum values of IgG and β2-microglobulin decreased to 20·69 g/l and 1·53 mg/l respectively, whereas those of IgM and IgA increased.

Retrospective immunohistochemical analysis of the abnormal plasma cells was positive for ADH protein (bottom right), confirming the diagnosis of SIADH; a mechanism similar to tumour lysis is suspected.